Texas, 2011

Damaging Winds in Texas, July 13, 2011

July 13, 2011 · NWS AMA · 2 events in 2 counties and zones

Severe thunderstorms moved across the central and eastern Texas Panhandle producing thunderstorm wind gusts during the early evening hours. No damages or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the central and eastern Texas Panhandle producing thunderstorm wind gusts during the early evening hours. No damages or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 13, 2:26 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 13, 2:26 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
326 PM CDT WED JUL 13 2011

.DISCUSSION...
MAIN FORECAST CONCERN THIS AFTERNOON IS CHANCES FOR CONVECTION THIS
AFTERNOON AND EVENING...AND AGAIN THURSDAY.

PLUME OF MONSOONAL MOISTURE EVIDENT ON SATELLITE IMAGERY THIS
AFTERNOON EXTENDING NORTHEASTWARD INTO THE PANHANDLES. LATEST SPC
MESOANALYSIS SHOWS SBCAPES HAVE INCREASED BETWEEN 1500 AND 2000 J/KG
WITH CIN PRETTY MUCH ERODED. DCAPE VALUES ARE RUNNING AROUND 1000
J/KG SO GUSTY WINDS WILL BE A THREAT INTO THE EVENING HOURS. SHOWERS
AND THUNDERSTORMS HAVE ALL READY DEVELOPED ACROSS THE CENTRAL PORTION
OF THE TEXAS PANHANDLE AND WESTERN PART OF THE OKLAHOMA PANHANDLE.
WITH THAT IN MIND...HAVE BUMPED UP POPS ACROSS ALL OF THE PANHANDLES
WITH CHANCE POPS ACROSS THE WESTERN ZONES. SHORT TERM MODELS PROG
PWAT VALUES TO INCREASE BETWEEN 1.5 AND 1.75 INCHES IN THE CENTRAL
AND EASTERN ZONES BY 00Z. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE IN ANY SLOW MOVING STORM. TAPERED OFF POPS TO ISOLATED
WORDING AFTER 06Z.

UPPER LEVEL RIDGE WILL RETROGRADE BACK TO THE WEST SOME INTO
THURSDAY. WHILE THE BETTER PROSPECTS FOR CONVECTION WILL OCCUR OVER
NEW MEXICO...LOW END THUNDERSTORM CHANCES WERE CARRIED IN THE WESTERN
ZONES. TEMPS WILL BEGIN TO WARM BACK UP ON THURSDAY WITH AFTERNOON
HIGHS BETWEEN 100 AND 105 OFF OF THE CAROCK.

THURSDAY THROUGH THE REMAINDER OF THE FORECAST...EXPANSIVE UPPER
LEVEL RIDGE SETS UP ACROSS THE CENTRAL CONUS. CENTER OF UPPER HIGH
WILL SET UP NORTHEAST OF THE PANHANDLES WITH 500 MB HEIGHS INCREASING
BETWEEN 595 DM AND 600 DM. THIS WILL PUT THE PANHANDLES IN EASTERLY
TO SOUTHEASTERLY FLOW ALOFT INTO EARLY NEXT WEEK...BUT CHANCES OF
PRECIP STILL LOOK BLEAK. TEMPS GENERALLY WILL BE IN THE MIDDLE 90S ON
THE CAPROCK...WITH TRIPLE DIGIT TEMPS MAINLY OCCURRING OFF OF THE
CAPROCK. NO SIGNIGICANT CHANGES MADE TO THE EXTENDED.

&&

.FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE NOT ANTICIPATED
THROUGH THE FORECAST PERIOD AS MINIMUM RELATIVE HUMIDITY VALUES WILL
REMAIN BETWEEN 20 AND 30 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                70  98  71  97  71 /  30  10  10   5   5
BEAVER OK                  72 103  72 107  73 /  20  10  10   5   5
BOISE CITY OK              67  98  68  99  70 /  30  20  20  10   5
BORGER TX                  76 101  76 101  76 /  30  10  10   5   5
BOYS RANCH TX              70  99  70  99  72 /  30  20  20   5   5
CANYON TX                  69  97  70  97  71 /  30  10  10   5   5
CLARENDON TX               73 100  74  98  73 /  20  10  10   5   5
DALHART TX                 67  99  68 101  69 /  30  20  20   5   5
GUYMON OK                  71 102  72 102  72 /  30  10  10   5   5
HEREFORD TX                68  96  69  97  70 /  30  20  20   5   5
LIPSCOMB TX                72 103  73 105  74 /  20  10  10   5   5
PAMPA TX                   71 100  73 101  73 /  20  10  10   5   5
SHAMROCK TX                74 102  75 104  74 /  20   5   5   5   5
WELLINGTON TX              75 103  75 104  76 /  20   5   5   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/10
Hazardous weather outlook, Jul 13, 2:35 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
335 PM CDT WED JUL 13 2011

OKZ001>003-TXZ001>020-141100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
335 PM CDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES. SOME OF THE STORMS THAT FORM MAY BECOME STRONG
...WITH WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAIN THE PRIMARY THREATS.
HOWEVER...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING ACROSS
THE WESTERN OKLAHOMA AND TEXAS PANHANDLES. SOME OF THE STORMS THAT
DEVELOP MAY BECOME STRONG...WITH GUSTY WINDS AND LOCALLY HEAVY RAIN
THE PRIMARY THREATS. HOWEVER...SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Special weather statement, Jul 13, 2:46 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT WED JUL 13 2011

OKZ001-132115-
CIMARRON OK-
346 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT FOR CIMARRON COUNTY.

AT 343 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF BOISE CITY...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

ANDRADE
Special weather statement, Jul 13, 3:14 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
414 PM CDT WED JUL 13 2011

OKZ001-132200-
CIMARRON OK-
414 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR NORTHERN CIMARRON
COUNTY.

AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 9 MILES NORTH OF BOISE CITY...MOVING
EAST NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

ANDRADE
Special weather statement, Jul 13, 5:02 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
602 PM CDT WED JUL 13 2011

OKZ001-002-132330-
CIMARRON OK-TEXAS OK-
602 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR TEXAS AND CIMARRON
COUNTIES.

AT 555 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 14 MILES WEST OF GRIGGS...OR ABOUT
13 MILES SOUTHEAST OF BOISE CITY...MOVING NORTHEAST AT 10 MPH.

STRONG WINDS AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.

RTW

The radar

The Amarillo radar (KAMA), 77 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gray

When
July 13, 5:15 PM CST to 5:16 PM CST
Where
Gray County, 0.69 mi S of Pampa Lefors Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
35.610, -101.000

Thunderstorm Wind, Hutchinson

When
July 13, 5:23 PM CST to 5:24 PM CST
Where
Hutchinson County, Hutchinson Co Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.700, -101.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330762, 330763.